Some chemotherapy drugs or radiation therapies can irritate the bladder or damage the bladder or kidneys. Regular urine samples will check for signs of kidney problems. Some chemotherapy drugs also cause urine to change color or to have a strong, medicine-like odor for up to 72 hours after infusion.
Tell the doctor or nurse if any of these symptoms occur:
- A feeling that you need to urinate right away
- A fever of 100.5ºF or higher
- Frequent urination
- Not being able to urinate
- Pain or burning when passing urine
- Red or bloody urine
- Shaking chills
What you can do:
- Drink at least eight glasses of water each day.
- Drink cranberry juice to help ease minor symptoms.
- Drink and eat plenty of other fluids such as fruit juice, soft drinks, broth, ice cream, soup, popsicles, and gelatin.
- Limit activities and get lots of rest.
- Take showers instead of bathing in a tub.
- Thoroughly clean the genital area after sexual intercourse.
Where can I get more information?
The G. Mitchell Morris Cancer Learning Center (CLC) is HCI’s free cancer information service and lending library. It is located on the sixth floor of the cancer hospital and is open to the public Monday – Friday from 9 a.m. to 5 p.m. The CLC offers four easy ways to get cancer-related information:
- Call toll free 1-888-424-2100
- Visit the sixth floor of the cancer hospital
- E-mail email@example.com
- Text “askhci” to 66746
Diseases and Conditions
- Childhood Urinary Tract Infection May Bring Lasting Harm to Kidneys
- E. Coli 'Superbug' May Pose Major Health Threat: Study
- Urinary Tract Infection Often Puts Older Men in Hospital
- Urine Tests Don't Always Confirm Urinary Infections, Study Finds
- Ammonium Chloride
- Amoxicillin; Clavulanic Acid
- Neomycin; Polymyxin B
- Piperacillin; Tazobactam
- Polymyxin B
- Sulfamethoxazole; Trimethoprim, SMX-TMP
- Ticarcillin; Clavulanic Acid